Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 167, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 8, 2002, 10:31 PM CDT for Newton County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2002, 10:31 PM CDT (03:31 UTC)
- Expired
- May 8, 2002, 11:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Newton County, MO
The radar
The Springfield radar (KSGF), 94 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 10:45 PM CDT | Thunderstorm Wind 52 E | Saginaw, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1675 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 285 m²/s²
- 0-3 km storm-relative helicity
- 375 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 13.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 090331 SVRSGF MOC145-090415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1031 PM CDT WED MAY 8 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NEWTON COUNTY IN SOUTHWEST MISSOURI * UNTIL 1115 PM CDT * AT 1028 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR SENECA...OR 14 MILES SOUTHWEST OF JOPLIN...AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEOSHO...DIAMOND BY 1045 PM CDT. GRANBY BY 1055 PM CDT. FAIRVIEW BY 1110 PM CDT. THE TOWNS OF RACINE...STARK CITY AND STELLA ARE ALSO IN THE PATH OF THIS STORM. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS ACROSS CHEROKEE COUNTY KANSAS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3705 9461 3676 9461 3673 9405 3706 9407 BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:04 PM CDT, 7 hours 27 minutes earlier.
Area forecast discussion, May 8, 3:04 PM CDT, 7 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 304 PM CDT WED MAY 8 2002 FORECAST CONCERNS TODAY INCLUDE THREAT FOR SEVERE WEATHER AND HEAVY RAIN TONIGHT AND ANOTHER ROUND OF RAIN BEGINNING ON FRIDAY. SURFACE FRONT ROUGHLY ALONG AN OMA-ICT LINE AT THIS TIME. SATELLITE IS INDICATING CONVECTION ALREADY BEGINNING TO FIRE ALONG THE FRONT. UPPER LEVEL NORTHERN TROUGH EXPECTED TO MOVE THE SURFACE FRONT THROUGH THE AREA OVERNIGHT. WILL KEEP FLASH FLOOD WATCH GOING THROUGH THE EARLY MORNING HOURS. EXPECT A SQUALL LINE TO DEVELOP BY EARLY EVENING AND BEGIN AFFECTING OUR CWA AROUND 00Z. AVN HAS THE FRONT APPROACHING THE AREA BY 06Z AND THROUGH BY 12Z. LOOKS LIKE ONLY ONE ROUND OF THUNDERSTORMS TO DEAL WITH TONIGHT RATHER THAN 2-3. WHILE RAINFALL AMOUNTS COULD BE HEAVY...DO NOT ANTICIPATE AS MUCH RAIN AS LAST NIGHT. ONCE THIS SYSTEM IS THROUGH...THE NEXT CONCERN IS FOR FRIDAY THROUGH MONDAY. AVN IS BRINGING A SERIES OF SHORTWAVES ACROSS THE AREA BEGINNING FRIDAY AFTERNOON. AS SUCH...WILL INTRODUCE POPS IN FOR BOTH FRIDAY AND FRIDAY NIGHT. AFTER THAT...DID NOT MAKE TOO MANY CHANGES TO THE EXTENDED DUE TO ONGOING WEATHER SITUATION. .SGF... MO...FLOOD WATCH UNTIL 700 AM CDT THURSDAY FOR ZONES MOZ055>058... MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106. KS...FLOOD WATCH UNTIL 700 AM CDT THURSDAY FOR ZONES KSZ073... KSZ097...KSZ101. GAEDE
In the hours before
Special weather statement, May 8, 8:00 PM CDT, 2 hours 31 minutes before
KSZ073-097-101-MOZ055>057-066>069-077>081-088>091-093>095-101>104- 090700- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 800 PM CDT WED MAY 8 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 259...IN EFFECT UNTIL 200 AM CDT THURSDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...MCDONALD... MILLER...MORGAN...NEWTON...POLK...ST. CLAIR...STONE...TANEY...VERNON AND WEBSTER. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR... BRANSON...CAMDENTON...FORT SCOTT...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...PITTSBURG... SPRINGFIELD AND STOCKTON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL TO THE SIZE OF QUARTERS...DAMAGING WINDS IN EXCESS OF 70 MPH...AND TORRENTIAL RAINFALL...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. BOOKBINDER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:39 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 21 min |
| May 8, 9:40 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, St. Clair, Vernon | 65 min |
| May 8, 10:17 PM CDT | Flash Flood Warning | SGF | Barton | 3 hr |
| May 8, 10:27 PM CDT | Flash Flood Warning | SGF | Morgan | 3 hr |
| May 8, 10:41 PM CDT | Flash Flood Warning | SGF | Benton | 3 hr |
| May 8, 10:46 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk | 44 min |
| May 8, 10:49 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 41 min |
| May 8, 11:38 PM CDT | Flash Flood Warning | SGF | Miller | 3 hr |
| May 9, 12:24 AM CDT | Flash Flood Warning | SGF | Maries, Phelps, Pulaski | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.